Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

June 1, 2003Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2003, 8:30 PM CDT for Howard County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 8:30 PM CDT (01:30 UTC)
Expired
Jun 1, 2003, 9:00 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 1, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS54 KMAF 020124
SVRMAF
TXC335-415-020230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF IRA...OR ABOUT 9 MILES
  SOUTHWEST OF SNYDER. OTHER SEVERE STORMS ARE NEAR CUTHBERT...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SNYDER...COLORADO CITY...WESTBROOK...UNION...RANDALLS CORNER...
  LORAINE...IRA...HERMLEIGH...DUNN...DERMOTT...CUTHBERT AND CHINA
  GROVE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3216 10114 3215 10069 3295 10070 3293 10113

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN JUN 1 2003

LOOKS TO BE BUSY AFTERNOON AND EVENING FOR AREA... EASTERN CWA IN
SLIGHT RISK.

CIRCULATION FROM A SHORTWAVE OVER SOUTHEAST NEW MEXICO CURRENTLY
MOVING INTO TEXAS AS SEEN ON SATELLITE AND EARLIER ON RADAR.  THIS
FEATURE NOT PICKED UP WELL IN THE MODELS EXCEPT FOR MESO ETA.  MESO
ETA BRINGS THIS VORT MAX ACROSS NORTHERN CWA DURING PEAK HEATING WITH
WEAKER SPOKES ROTATING THROUGH LATER.  AIDING CHANCES FOR STORMS IS A
WARM FRONT... DRYLINE... OUTFLOW BOUNDARIES... AND DAY TIME HEATING.
THE WARM FRONT HAS MOVED TO THE NORTHERN PART OF CWA WITH THE DRYLINE
STARTING TO COME EAST OFF THE MOUNTAINS.  RADAR INDICATING CONVECTION
STARTING OVER DAVIS MOUNTAINS.

KMAF 12Z SOUNDING LOOKS SEVERE AND UNUSUALLY MOIST FOR WEST TEXAS
WITH PW OF 1.3 INCHES... CAPES OVER 3300 J... LI OF -8... AND TOTAL
TOTALS OF 58.  DID 18Z RUN FOR SPC... STILL MOIST AND UNSTABLE.
MESO ETA SHOWALTER HAS -9 OVER NORTHERN CWA LATER TODAY.

GIVEN YESTERDAYS HEAVY RAIN OVER PARTS OF THE PERMIAN BASIN... WILL
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO INCLUDE MOST OF EASTERN
CWA.

IN THE UPPER LEVELS HIGH PRESSURE WILL STAY OVER MEXICO ALLOWING
NORTHWEST FLOW ALOFT INTO WEDNESDAY.  MODELS BRING A NUMBER OF
SHORTWAVES THROUGH THIS WEEK... WILL KEEP SLIGHT CHANCE/CHANCE OF
STORMS MOST PERIODS.

ATMOSPHERE SLOSHES BACK AND FORTH NEXT COUPLE OF DAYS.  ETA SHOWS A
LEE SIDE LOW WILL PULL THE WARM FRONT NORTH OUT OF OUR AREA TODAY BUT
DRAG IT BACK THROUGH THE AREA TOMORROW AS A COLD FRONT.  WINDS RETURN
TO THE SOUTH ON TUESDAY BUT ANOTHER FRONT DROPS INTO THE NORTHERN
PART OF THE AREA BY WEDNESDAY MORNING.  NOT EXPECTING MUCH COOLING
WITH THESE FRONTS... MAY TURN OUT TO BE MORE OF A WIND SHIFT
/BOUNDARY.  TEMPS WILL RUN A FEW DEGREES ABOVE NORMAL.

INITIAL NUMBERS FOLLOW.

MAF BB 68/92/67/93  4232
CNM BB 66/95/67/96  1232
MRF BB 62/94/63/86  1222
FST BB 71/95/70/97  2222

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-61>63-68>70.
NM...NONE.

72
Hazardous weather outlook, Jun 1, 2:27 PM CDT, 6 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT PARTS OF THE
OUTLOOK AREA TONIGHT. THUNDERSTORMS WHICH WERE DEVELOPING ALONG THE
HIGHER TERRAIN OF THE NEW MEXICO AND WEST TEXAS MOUNTAINS THIS
AFTERNOON WILL INTENSIFY AND INCREASE IN COVERAGE AS THEY MOVE EAST
INTO THE PLAINS OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE
PERMIAN BASIN. THESE STORMS WILL PRODUCE PARTICUARLY HEAVY
LOCALLIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL CAN ALSO BE EXPECTED. A LIMITED
THREAT OF AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY
ACROSS THE UPPER TRANS PECOS AND PERMIAN BASIN.

AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER TONIGHT
INCLUDE LOCATIONS EAST OF LINE FROM FORT STOCKTON...TO WINK...TO
HOBBS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING AND TONIGHT
GENERALLY EAST OF THE PECOS RIVER.

TECHNICAL DISCUSSION...
A WELL DEFINED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHEAST
NEW MEXICO/WEST TEXAS BORDER THIS AFTERNOON. THIS FEATURE WILL AID
THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AT THE SURFACE...A WARM
FRONT WILL MOVE NORTH ACROSS THE PERMIAN BASIN. MANY OTHER BOUNDARIES
LIKELY EXIST ACROSS THE REGION IN THE WAKE OF EARLIER CONVECTION. AN
VERY MOIST ATMOSPHERE AND NEARLY FULL SUNSHINE WILL RESULT IN A VERY
UNSTABLE AIRMASS WITH LIFTED INDEX VALUES NEAR -10 DEGREES. WITH THE
DEGREE OF MOISTURE/INSTABILITY AND RECENT HEAVY RAIN EVENTS...EXPECT
FLASH FLOODING TO BE A PRIMARY CONCERN OVER THE BASIN. INVERTED V
BOUNDARY LAYER PROFILES AND RELATIVELY LOW FREEZING LEVELS SUPPORT AN
ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. SHEAR PROFILES WILL
BECOME MORE FAVORABLE FOR SUPERCELL THUNDERSTORMS INTO THE EVENING
HOURS. ALTHOUGH EXTREMLY LIMITED...GIVEN THESE FACTORS AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY NEAR BOUNDARIES.

LINDLEY

In the hours before

Special weather statement, Jun 1, 2:38 PM CDT, 5 hours 52 minutes before
NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN JUN 1 2003

...ANOTHER ROUND OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR FLASH
FLOODING IS EXPECTED THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ONCE AGAIN THIS AFTERNOON AND EVENING.
CURRENT INDICATIONS SUGGEST STORMS WILL LIKELY BEGIN ACROSS THE TRANS
PECOS REGION BY MID TO LATE AFTERNOON...AND MOVE EAST LATE THIS
AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING PARTICULARLY HEAVY LOCALIZED RAINFALL WHICH MAY RESULT IN
FLASH FLOODING. THERE WILL ALSO BE A THREAT OF LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER LATER
TODAY AND TONIGHT INCLUDE LOCATIONS EAST OF A LINE FROM FORT
STOCKTON...TO WINK...TO HOBBS.

AREA RESIDENTS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR
LATER STATEMENTS CONCERNING THE SEVERE WEATHER THREAT.

LINDLEY
Special weather statement, Jun 1, 3:25 PM CDT, 5 hours 5 minutes before
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SUN JUN 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 1, 3:25 PM CDT, 5 hours 5 minutes before
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200-

SPECIAL WEATHER STATEMENT...CORRECTION TO ADD LEA COUNTY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SUN JUN 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL

IN SOUTHEAST MEW MEXICO

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningMAFMartin, Midland61 min
Jun 1, 8:23 PM CDTSevere Thunderstorm WarningMAFHoward37 min
Jun 1, 8:24 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
Jun 1, 8:36 PM CDTTornado WarningMAFMartin24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.